Alert archive / New York / Heat Advisories in 2020

Heat Advisory 5, NWS Buffalo, NY

July 18, 202012 counties in New York

NWS Buffalo, NY issued this heat advisory at Jul 18, 2020, 1:46 PM EDT for 12 counties in New York. It took effect at Jul 19, 2020, 11:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2020, 1:46 PM EDT (17:46 UTC)
In effect from
Jul 19, 2020, 11:00 AM EDT
Expired
Jul 19, 2020, 3:40 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 89 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS71 KBUF 181746
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
146 PM EDT Sat Jul 18 2020

NYZ001>007-010-011-013-014-019-085-190200-
/O.NEW.KBUF.HT.Y.0005.200719T1500Z-200720T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, 
Canandaigua, Jamestown, Orchard Park, and Springville
146 PM EDT Sat Jul 18 2020

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY...

* WHAT...Heat index values in the upper 90s expected.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Erie, Genesee, Livingston, Ontario, and 
  Chautauqua counties.

* WHEN...From 11 AM to 8 PM EDT Sunday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

EAJ
4 follow-up statements
260 
WWUS71 KBUF 190135
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
935 PM EDT Sat Jul 18 2020

NYZ001>007-010-011-013-014-019-085-191000-
/O.CON.KBUF.HT.Y.0005.200719T1500Z-200720T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, 
Canandaigua, Jamestown, Orchard Park, and Springville
935 PM EDT Sat Jul 18 2020

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT
SUNDAY...

* WHAT...Heat index values in the upper 90s expected.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Erie, Genesee, Livingston, Ontario, and 
  Chautauqua counties.

* WHEN...From 11 AM to 8 PM EDT Sunday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
162 
WWUS71 KBUF 190827
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
427 AM EDT Sun Jul 19 2020

NYZ001>007-010-011-013-014-019-085-191815-
/O.CON.KBUF.HT.Y.0005.200719T1500Z-200720T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, 
Canandaigua, Jamestown, Orchard Park, and Springville
427 AM EDT Sun Jul 19 2020

...HEAT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* WHAT...Heat index values as high as 100 expected.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Erie, Genesee, Livingston, Ontario, and 
  Chautauqua counties.

* WHEN...From 11 AM this morning to 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
JLA
057 
WWUS71 KBUF 191418
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1018 AM EDT Sun Jul 19 2020

NYZ001>007-010-011-013-014-019-085-192230-
/O.CON.KBUF.HT.Y.0005.200719T1500Z-200720T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, 
Canandaigua, Jamestown, Orchard Park, and Springville
1018 AM EDT Sun Jul 19 2020

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Heat index values of 95 to 104 expected.

* WHERE...Niagara, Orleans, Monroe, Wayne, Northern Cayuga, 
  Oswego, Jefferson, Erie, Genesee, Livingston, Ontario, and 
  Chautauqua counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

TMA
117 
WWUS71 KBUF 191940
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
340 PM EDT Sun Jul 19 2020

NYZ001>007-010-011-013-014-019-085-192045-
/O.CAN.KBUF.HT.Y.0005.000000T0000Z-200720T0000Z/
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, Newark,
Fair Haven, Oswego, Watertown, Buffalo, Batavia, Geneseo, 
Canandaigua, Jamestown, Orchard Park, and Springville
340 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IS CANCELLED...

Line of showers and thunderstorms moving through the area this
afternoon helping to cool the area off. Therefore, the Heat
Advisory has been cancelled.

$$

TMA

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this heat advisory went out at Jul 18, 10:07 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 10:07 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1007 AM EDT Sat Jul 18 2020

.SYNOPSIS...
High pressure will provide dry and very warm conditions today.
Sunday, very hot and humid air will settle into the region. Showers
and storms arrive with a cold front Sunday night, before drying
conditions associated with high pressure build back in across the
region for the start of the new work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Weak high pressure will drift south of the area today providing
plenty of sunshine and increasing warmth. High pressure will remain
in control tonight, ensuring dry weather continues. High
temperatures will be mainly in the mid to upper 80s, with a few 90
degree readings across the lake plains and Genesee Valley. Maximum
heat index values reaches the lower 90s. It will be warm and muggy
with the coolest spots only falling back into the mid 60s, with most
areas in the upper 60s to lower 70s.

Sunday will be the hottest day of the 7-day period, along with a
marked increase in humidity levels as well. The bulk of the day will
remain dry, before the chance for a few showers and storms increases
from northwest to southeast across the area very late in the day
into the evening in advance of an approaching cold frontal boundary.
However, the main story will continue to be the very hot conditions
and increased humidity for the second half of the weekend. 850Ts in
the vicinity of +20C will allow high temperatures to surge into low
to mid 90s across the majority of the lower elevations with
dangerous heat index values around 100. Highs across the higher
terrain will top out in the upper 80s. The combination of these
temps and dew points rising into the upper 60s to low 70s will
LIKELY necessitate the need for heat headlines across a good portion
of the forecast area. Will continue a mention of this in the HWO. A
tightening pressure gradient ahead of the cold front approaching
from the upper Great Lakes will also allow for the development of a
decent southwesterly breeze, especially downwind of the lakes. This
will also help to keep shower and thunderstorm activity trying to
invade from Ontario at bay during the latter half of the day.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Heat/humidity on Sunday may end with some strong thunderstorms
Sunday night as cold front works slowly works across the lower Great
Lakes. Exact evolution of thunderstorms is still in question.
Primary question is will storms form along lake breeze convergence
zones as early as late Sunday afternoon (majority of CAMS) or will
it take until front and stronger large scale forcing approaches to
trigger storms (NAM/GFS/ECMWF and SREF)? Upstream instability
central Great Lakes to the Niagara Peninsula over 1000-1500j/kg
and 0-1km shear increasing to 30 kts Sunday evening suggests
clusters of storms could work NW to SE before diminishing while
running into more stable environment over eastern cwa. SPC has
increased much of forecast area to a slight risk indicating
scattered severe thunderstorms possible. Gusty and potentially
damaging winds are one hazard while heavy rain will be as well
with PWATS surging toward 2.25 inches, above max climatology for
this time of year. Though the threat is conditional based on
how convection evolves, like the inclusion of our area in Day2
WPC excessive rain outlook given such high PWATS. Will mention
both hazards in the morning Hazardous Weather Outlook.

Though guidance is mixed on how storms develop and/or advect
into our area late Sunday/Sunday evening, they are in good
agreement that prime time for storms will be through early
overnight hours as by late Sunday night, only a few showers will
be left over from Southern Tier to Finger Lakes.

Front settles across region on Monday. Though will be cooler
compared to very hot day on Sunday, readings on Monday afternoon
will be in the mid to even upper 80s lake plains and in the
lower 80s higher terrain. It will be less humid though. Weak
high builds in behind the front Monday night with dry weather.
Lows will fall to the upper 50s in valleys of the Southern Tier
along with some patchy fog. 60s elsewhere, but mainly low to mid
60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Expect a dry start to the period as high pressure crosses the area
Tuesday. Exception will be near the end of the day over southwestern
NY where a few showers could occur along the lake breeze convergence
zone and/or due to terrain influences.

A sharper more pronounced upper level trough and associated surface
low pressure system will cross the region on Wednesday resulting in
the best chances for widespread showers and storms this week. Once
the low moves by, secondary sfc trough in nw flow aloft may aid in
developing more scattered convection across the region on Thursday.
High pressure builds in by Friday providing dry weather for the end
of the week.

Overall temps for the week will remain above normal especially
during the daytime with highs in the mid to even upper 80s. Suppose
if rain on Wednesday ends up more widespread/stratiform as ECMWF
points to, could see temps ending up lower than this forecast.
Moderately humid conditions will be with us the whole week as summer
marches on.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
High pressure will provide nearly ideal flying weather through the
TAF period with VFR conditons and generally light winds.

Outlook...

Tonight and Sunday...VFR.
Sunday night...VFR/MVFR. Showers and thunderstorms likely.
Monday...Mainly VFR. A chance of morning showers.
Tuesday...Mainly VFR with a chance of showers.
Wednesday...VFR/MVFR with showers and thunderstorms likely.

&&

.MARINE...
High pressure will result in light winds and negligible waves
through tonight. Southwest winds will freshen Sunday ahead of an
approaching cold front, making for some light chop on both lakes.
Winds will lessen some while veering northwest later Sunday night
into Monday in the wake of the cold front, but onshore component
will still be strong enough to keep some light chop on both lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM/TMA
NEAR TERM...JM
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...JM/RSH/TMA
MARINE...JM
Hazardous weather outlook, Jul 18, 4:49 AM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
449 AM EDT Sat Jul 18 2020

NYZ001>008-010>014-019>021-085-190900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
449 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very hot and humid weather will result in dangerous heat conditions
on Sunday.

Thunderstorms producing gusty winds and heavy rain are possible
early Sunday evening through through midnight Sunday night. There is
a slight risk that some storms will become severe with damaging winds
the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-190900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
449 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong thunderstorms producing gusty winds and heavy rain are
possible early Sunday evening through through midnight Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-190900-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
449 AM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong thunderstorms producing gusty winds and heavy rain are
possible early Sunday evening through through midnight Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

Nearby

Heat Advisories in New York, 2020Every heat advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.